To Your Good Health: Is the reluctance to prescribe certain medications justified? | Lifestyles


DEAR DR. ROACH: Recently, I have noticed in the medical community a dramatic increase in resistance to the simultaneous prescribing of opioids and benzodiazepines. I took one 0.5 mg of clonazepam at night for insomnia and one, or at most two, 5 mg of Percocet per day for pain as needed. Since Percocet is “as needed” I probably haven’t taken more than 50 in the past 15 years as I just don’t like the effects on my digestive system. In addition, I have the paradoxical effect where the Percocet stimulates me and prevents me from sleeping. To understand the sudden resistance to this combination in the medical community, I tried to research the problem online. While there is a lot of information that the two drugs work in much the same way and can have an aggravating and dangerous effect on breathing, everything I have read speaks of overdose and why it is particularly relevant to you. dependent people. However, I cannot find anything about dosage or conservative use. Is there any research showing that my use is particularly dangerous? – SP

RESPONNSE: Opiates like oxycodone (Percocet combines oxycodone and acetaminophen) act on a completely different receptor from a benzodiazepine like clonazepam. However, you’re absolutely correct that the two together can cause greater sedation than either alone, and that’s probably why you see a reluctance to prescribe them together.

If you really mean 50 Percocets over the past 15 years, that’s only about one every four months. There is almost no danger of habituation at this level. Likewise, 0.5 mg of clonazepam per night does not present any risk of overdose. However, a doctor will probably prescribe one bottle of 30 clonazepam per month and probably ten tablets of Percocet. Taking it all together would certainly be very dangerous, so a doctor should at least be aware of judicious use (like yours) versus someone else who might be deliberately using inappropriately.

I do not prescribe benzodiazepines for daily use. Even at the low dose you take there is a low risk of falls or traffic accidents from the drug, so I try very hard to use non-drug therapy for insomnia and intermittent sedatives if this is absolutely necessary. I am fortunate to have expert colleagues as references for people with more complex sleep disorders.

DEAR DR. ROACH: I just turned 65. I am a woman, in good shape (and in good health) because my job is very physical. I thought I had a strained muscle in the groin area, but today I couldn’t walk on my leg as I suddenly felt excruciating pain. I went to the doctor and had an x-ray. I was told it was arthritis. Is it possible to have sudden onset arthritis with severe immobility? – A D

RESPONNSE: I think it’s unlikely. Most types of arthritis take at least months and probably years to appear on x-rays. I suspect that you have had arthritis, but arthritis alone is not responsible for the new onset. pain. There are a few exceptions: crystal disease, gout and pseudogout, can cause pain and inflammation to suddenly appear in the hip joint. Arthritis from a hip infection can come on suddenly, but it’s usually a reason for hospitalization.

Besides muscle pulls, I would be concerned about bone damage, nerve compression, soft tissue trauma to the joint (like a labral tear), bursitis, or blockages in the arteries in the hip. I would not be satisfied with the diagnosis of “arthritis” without further explanation.

– Dr Roach regrets not being able to respond to individual letters, but will include them in the column whenever possible. Readers can send questions by email to [email protected] or by mail to 628 Virginia Dr., Orlando, FL 32803.

About Terry Gongora

Check Also

Ghana: Stick to prescribed medication… GHS advises public

The Ghana Health Service (GHS) kicked off this year’s World Hepatitis Day by appealing to …